Thunderstorm Wind, Butler
- When
- July 2, 3:38 PM CST
- Where
- Butler County, 0.58 mi WNW of Dunbar
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.182, -86.780
A tree fell on Rochester Road.
During the late morning and afternoon hours of July 2nd, clusters of showers and thunderstorms developed along and south of a quasi-stationary frontal boundary which was draped from west to east across Kentucky. South of the boundary, warm and humid conditions in the low levels contributed to sufficient instability for the development of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
During the late morning and afternoon hours of July 2nd, clusters of showers and thunderstorms developed along and south of a quasi-stationary frontal boundary which was draped from west to east across Kentucky. South of the boundary, warm and humid conditions in the low levels contributed to sufficient instability for the development of thunderstorms. The most favorable environmental shear was offset from the greatest instability, limiting the overall severe threat, with only one wind damage report observed in Butler County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 2, 1:24 PM CST, 2 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Louisville KY 324 PM EDT Sat Jul 2 2022 .Short Term...(This evening through Sunday) Issued at 243 PM EDT Sat Jul 2 2022 Scattered showers and storms have developed this afternoon south of Interstate 64. Plenty of surface based buoyancy is available on this warm afternoon with dew points in the lower 70s. Precipitable water values near two inches have contributed to heavy downpours in the strongest storms. Weak deep layer shear and very weak mid-level lapse rates have limited storm intensity. Still, steep low level lapse rates and several hundred J/kg of DCAPE have supported some slightly enhanced gusts with the convection. These showers and storms will continue into this evening along and ahead of a broad, weak cool front stretched west-east along the length of Kentucky. An upper wave moving up the Ohio Valley may help to keep convection going a little later into the evening beyond the typical summertime diurnal convection cycle. Also, the surface front remaining overhead may help to support a few showers through the night. Low temperatures early Sunday morning will be around 70. Could see a few areas of light fog in the moist, stagnant atmosphere over southern Kentucky along and ahead of the surface boundary. Not much will change on Sunday with the surface boundary and moist atmosphere still in place. Again the most likely area for showers and storms will be south of Interstate 64...especially in southern Kentucky. This is good since this is where rain is most needed. Locally gusty winds and heavy downpours will again be the main threats with any storms. && .Long Term...(Sunday night through Saturday) Issued at 320 PM EDT Sat Jul 2 2022 The dominant story weather-wise for the extended forecast period will be the development and persistence of synoptic scale ridging across the center of North America, with above normal temperatures expected across the Ohio and Tennessee Valleys. The center of the mid- and upper-level high is expected to set up across the lower Mississippi Valley on Monday, with the sfc boundary which is providing shower and thunderstorm chances this weekend expected to lift northward through the region Monday morning. As this disturbance moves through, a few showers and thunderstorms could fire; however, low-level moisture appears to be limited, keeping PoPs in the slight chance range with the greatest probability along the Tennessee border. With ridging exerting the greatest influence over the first half of the week, expect lowest PoPs and cloud coverage on Monday and Tuesday, allowing temperatures to surge into the low-to-mid 90s each day. With afternoon dewpoints in the upper 60s and lower 70s, heat indices will likely climb into the low-100s, with warmer areas possibly making a run at advisory criteria each afternoon. Relief post-sunset will be scarce as the muggy air mass will limit lows to the low-to-mid 70s, with the urban heat centers struggling to even fall that low. As we head later into the week, medium-range guidance portrays several mid-level disturbances impinging on the northeast periphery of the ridge. With a moist unstable air mass in place, any one of these disturbances could bring enhanced risks for showers and thunderstorms, although exact timing of these waves is highly uncertain at this lead time. Generally speaking, afternoon shower and storm chances should increase from Wednesday through Friday, with greatest chances expected across southern IN and the KY Bluegrass, and lesser chances expected across the Pennyrile and southern KY, which will be closer to the center of the ridge. With increased afternoon cloud/shower coverage, high temperatures will retreat somewhat. However, temperatures should remain above normal, with highs reaching the upper 80s and low 90s and lows only falling into the low-to-mid 70s. With sizzling temperatures each afternoon, it will be almost essential for areas to receive some rainfall in order to avoid falling further into drought. && .Aviation...(18Z TAF Issuance) Issued at 119 PM EDT Sat Jul 2 2022 A broad surface boundary generally along the Ohio River and an upper level disturbance moving east from Missouri towards the Ohio Valley will combine with a warm, moist, unstable atmosphere to produce scattered showers and storms this afternoon. Can't rule out any one airport from receiving TSRA, but BWG stands the best chance of thunder. Locally gusty winds and brief heavy downpours will be the main threats from the showers and storms this afternoon. Intensity and coverage should wane some this evening but a few showers will continue to be possible through much of the night as the surface front remains in the area. Since BWG received rain this afternoon and the atmosphere overnight will be moist and stagnant, could see some brief MVFR BR form there early in the morning. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...13 Long Term...CSG Aviation...13
Hazardous Weather Outlook National Weather Service Louisville KY 331 PM EDT Sat Jul 2 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-031945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 331 PM EDT Sat Jul 2 2022 /231 PM CDT Sat Jul 2 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous thunderstorms are expected today as a frontal boundary moves through the area. Brief torrential rainfall, locally gusty winds, and lightning will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible for much of the next week, mainly in the afternoon and evening hours. Brief torrential rainfall, locally gusty winds, and lightning will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report instances of heavy rainfall or wind damage to the National Weather Service in Louisville. GENERAL STORM MOTION OF THE DAY: Storms today will move from west to east at 15 to 20 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. 13/CSG
Special Weather Statement
National Weather Service Louisville KY
425 PM CDT Sat Jul 2 2022
KYZ026-061-022145-
Butler KY-Ohio KY-
425 PM CDT Sat Jul 2 2022
...A strong thunderstorm will impact portions of northwestern Butler
and southeastern Ohio Counties through 445 PM CDT...
At 424 PM CDT, Doppler radar was tracking a strong thunderstorm near
Morgantown, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Butler
and southeastern Ohio Counties, including the following locations...
Monford, Banock, Shultztown, Mining City, Rochester, Aberdeen,
Flener, Eden, Gilstrap and Logansport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3727 8694 3736 8665 3718 8663 3719 8690
3720 8691 3722 8690 3723 8692 3724 8691
3724 8693
TIME...MOT...LOC 2124Z 265DEG 37KT 3725 8674
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KDWThe Ft Campbell radar (KHPX), 67 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree fell on Rochester Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046303.